Neurol India Home 
 

NEUROIMAGES
Year : 2017  |  Volume : 65  |  Issue : 5  |  Page : 1193-

Isoniazid toxicity presenting as bilateral dentate hyperintensities

Aarthi Deepesh, Hima S Pendharkar 
 Department of Neuroimaging and Interventional Radiology, National Institute of Mental Health and Neuro Sciences, Bengaluru, Karnataka, India

Correspondence Address:
Hima S Pendharkar
Department of Neuroimaging and Interventional Radiology, National Institute of Mental Health and Neuro Sciences, Bengaluru - 560 029, Karnataka
India




How to cite this article:
Deepesh A, Pendharkar HS. Isoniazid toxicity presenting as bilateral dentate hyperintensities.Neurol India 2017;65:1193-1193


How to cite this URL:
Deepesh A, Pendharkar HS. Isoniazid toxicity presenting as bilateral dentate hyperintensities. Neurol India [serial online] 2017 [cited 2020 Apr 6 ];65:1193-1193
Available from: http://www.neurologyindia.com/text.asp?2017/65/5/1193/214043


Full Text



A 29-year old female patient presented with progressive ataxia over 20 days. She was on a 4-drug antituberculosis regime (including isoniazid [INH]) for a year due to the presence of multiple central nervous system tuberculomas.

Isoniazid neurotoxicity usually manifests with seizures, encephalopathy, and peripheral neuropathy; however, cerebellar ataxia is rare.[1] Reduction of gamma-aminobutyric acid levels[2] and downregulation of N-methyl-D-aspartate receptors are potential mechanisms for the dentate nuclei edema, and hence, the signal changes visualised on magnetic resonance imaging [Figure 1]. In developing countries, where tuberculosis is prevalent, INH toxicity should be included in the differential diagnosis of bilateral dentate nuclei hyperintensity, among other causes such as metronidazole[3] or methyl bromide toxicity,[4] as well as enteroviral infections,[5] or atypical Wernicke's encephalopathy.[6]{Figure 1}

Financial support and sponsorship

Nil.

Conflicts of interest

There are no conflicts of interest.

References

1Wang HY, Chien CC, Chen YM, Huang CC. Encephalopathy caused by isoniazid in a patient with end stage renal disease with extrapulmonary tuberculosis. Ren Fail 2003;25:135-8.
2Ishiwata Y, Nagata M, Yasuhara M. Effect of isoniazid on the pharmacodynamics of cefazolin-induced seizures in rats. Drug Metab Pharmacokinet 2005;20:117e20.
3Puri V. Metronidazole neurotoxicity. Neurol India 2011;59:4-5.
4Suwanlaong K, Phanthumchinda K. Neurological manifestation of methyl bromide intoxication. J Med Assoc Thai 2008;91:421-6.
5Shen WC, Chiu HH, Chow KC, Tsai CH. MR imaging findings of enteroviral encephaloymelitis: An outbreak in Taiwan. AJNR Am J Neuroradiol. 1999;20:1889-95.
6Shah VS, Shanmugam M, Kowsalya A, Srinivasan KG, Siddappa P, Vellaiappan N. Gestational Wernicke's encephalopathy. Neurol India 2017:65:1169-70.